Rhode Island, 2002

Lightning Strike in Rhode Island, May 31, 2002

May 31, 2002 · NWS BOX · 1 event in 1 county or zone

Lightning struck a house in Lincoln and ignited a fire that caused approximately $100,000 in damage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Lightning struck a house in Lincoln and ignited a fire that caused approximately $100,000 in damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 31, 9:30 PM EST, 0 minutes earlier.

Area forecast discussion, May 31, 9:30 PM EST, 0 minutes before
AREA FORECAST DISCUSSION...UPDATE II
NATIONAL WEATHER SERVICE TAUNTON MA
1030 PM EDT FRI MAY 31 2002

WL DROP MENTION OF SHRA AND TSRA IN ZFP AS ACTIVITY IS BEGINNING TO
MOVE OFF THE COAST. SFC COLD FRONT ENTERING THE FA ATTM. STRONG MID
LEVEL DRYING SEEN ON THE WATER VAPOR LOOP ACRS UPSTATE NY...AND THIS
AIR HEADED TOWARDS THE FA. DOES NOT APPEAR HOWEVER THAT SUFFICENT DVM
WL ERODE LLVL INVERSION IN PLACE UNTIL ABOUT DAYBREAK. SFC TDS IN
NYS ONLY SLIGHTLY DRIER ATTM. WL ADD PATCHY BR TO THE ZFP. OVERNIGHT
LOW TEMPS GENERALLY LOOK REASONABLE...MAY LOWER READINGS A TAD OVER
THE INTERIOR VLYS. LTL CHG NEEDED ON THE MARINE PKG. PLEASE SEE
THE LATEST BOSLSRBOX FOR THE LIST OF LATE FRI AFTERNOON AND EVENING
DMG REPORTS.

STRAUSS

...PRVS UPDATE...
WILL UPDATE ZONE PACKAGE AT 8 PM TO REMOVE SVR TSTM WATCH.  RADAR
SHOWING SHOWERS AND TSTMS SOUTH AND EAST OF A LWM TO ORH TO BDL
LINE.  SHOULD MOVE OFF CAPE COD AND ISLANDS BY MIDNIGHT.

FRANKLIN

PREVIOUS DISC...

TSRA FROM NH AND VT SOUTHWEST INTO CENTRAL PA MOVING INTO SOUTHERN
NEW ENGLAND LATE THIS AFTERNOON AND EARLY EVENING.  SVR TSTM WATCH
IN EFFECT FOR NWRN TWO-THIRDS OF FA UNTIL 01/00Z.  WILL INCLUDE
ENHANCED WORDING IN ZONES FOR DAMAGING WINDS AND LARGE HAIL THIS
EVENING.

CYCLONIC FLOW...STEEP LAPSE RATES...AND INSTABILITY WILL BRING MORE
LOW-TOPPED CONVECTION SATURDAY AFTERNOON AND EARLY EVENING MAINLY
NORTH OF MASS PIKE.  MAY BE ACCOMPANIED BY SMALL HAIL.

DRY WEATHER SUNDAY.  FRONT STATIONARY SOUTH OF NEW ENGLAND MONDAY
THROUGH WEDNESDAY WITH WEAK AREAS OF LOW PRES MOVING EAST TO WEST
ALONG IT.

SCA NORTH OF PYM FOR SW WINDS THIS EVENING AND WEST TO NW FLOW LATE
TONIGHT AND EARLY SAT.  SEAS ALONG SOUTH COAST NEAR 5 FT SO WILL
INCLUDE SCA FOR SEAS SOUTHERN LOCATIONS.

.BOX...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SCA CC BAY...BOS HAR...MERRIMACK TO PLYMOUTH.
         SCA FOR SEAS MONTAUK TO ACK...AND ACK TO PVC.

FRANKLIN

In the hours before

Special weather statement, May 31, 3:54 PM EST, 5 hours 36 minutes before
CTZ004-MAZ004>007-012>015-NHZ011-RIZ001-002-010100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
454 PM EDT FRI MAY 31 2002

A LINE OF THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE REGION FROM
WESTERN MASSACHUSETTS...SOUTHWEST NEW HAMPSHIRE AND NORTHERN
CONNECTICUT THROUGH EARLY TONIGHT.  SOME OF THESE STORMS HAVE THE
POTENTIAL TO PRODUCE DAMAGING WINDS AND LARGE HAIL.

THE STORMS ARE ALONG THE LEADING EDGE OF A COLD FRONT THAT WILL PASS
THROUGH THE REGION BY MIDNIGHT...BRINGING AN END TO THE SHOWERS AND
THUNDERSTORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 8 PM EDT FRIDAY
EVENING FOR NORTHERN CONNECTICUT...CENTRAL AND MOST OF EASTERN
MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE RADIO OR
TELEVISION STATION FOR THE LATEST INFORMATION ON THIS SEVERE WEATHER
SITUATION.

VALLIER-TALBOT
Special weather statement, May 31, 5:11 PM EST, 4 hours 19 minutes before
CTZ002-MAZ002-003-008>011-NHZ011-312330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
611 PM EDT FRI MAY 31 2002

ANOTHER ROUND OF STRONG THUNDERSTORMS WAS MOVING INTO SOUTHERN
VERMONT...WESTERN MASSACHUSETTS AND NORTHWEST CONNECTICUT AT 6 PM.
THIS LINE WILL MOVE EAST INTO CHESHIRE...FRANKLIN...HAMPSHIRE...
HAMPDEN AND HARTFORD COUNTIES AFTER 6:30 PM.  MORE DAMAGING WINDS
AND LARGE HAIL ARE POSSIBLE WITH THIS LINE OF STORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 8 PM EDT FRIDAY
EVENING FOR NORTHERN CONNECTICUT...CENTRAL AND MOST OF EASTERN
MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE RADIO OR
TELEVISION STATION FOR THE LATEST INFORMATION ON THIS SEVERE WEATHER
SITUATION.

VALLIER-TALBOT
Special weather statement, May 31, 5:44 PM EST, 3 hours 46 minutes before
MAZ013-015>024-RIZ003>007-010045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
644 PM EDT FRI MAY 31 2002

A LINE OF STRONG THUNDERSTORMS WILL MOVE INTO EAST COASTAL AND
SOUTHEASTERN MASSACHUSETTS TO CENTRAL AND SOUTHERN RHODE ISLAND BY 7
PM.  SOME OF THESE STORMS HAVE HAD A HISTORY OF DAMAGING WINDS...
LARGE HAIL AND HEAVY RAINFALL THAT CAUSED LOCALIZED FLOODING.

AS THE STORMS APPROACH THE SOUTH SHORE OF MASSACHUSETTS AS WELL AS
THE SOUTH COAST...CAPE COD AND THE ISLANDS LATER THIS EVENING...THEY
WILL TEND TO DECREASE IN INTENSITY.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE RADIO OR
TELEVISION STATION FOR THE LATEST INFORMATION ON THIS SEVERE WEATHER
SITUATION.

VALLIER-TALBOT
Special weather statement, May 31, 6:07 PM EST, 3 hours 23 minutes before
MAZ004>007-012-014-NHZ012-010000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
707 PM EDT FRI MAY 31 2002

ANOTHER ROUND OF STRONG THUNDERSTORMS WAS MOVING THROUGH WESTERN
HILLSBOROUGH AND NORTHERN WORCESTER COUNTY AT 7 PM.  THIS LINE WILL
CONTINUE TO MOVE ACROSS SOUTHERN NEW HAMPSHIRE AND THE MERRIMACK
RIVER VALLEY TO CENTRAL MASSACHUSETTS THROUGH 8 PM.  MORE DAMAGING
WINDS AND LARGE HAIL ARE POSSIBLE WITH THIS LINE OF STORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 8 PM EDT FOR
CENTRAL AND MOST OF EASTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE RADIO OR
TELEVISION STATION FOR THE LATEST INFORMATION ON THIS SEVERE WEATHER
SITUATION.

VALLIER-TALBOT
Special weather statement, May 31, 7:00 PM EST, 2 hours 30 minutes before
MAZ013>024-RIZ001>007-010100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
800 PM EDT FRI MAY 31 2002

ANOTHER ROUND OF STRONG THUNDERSTORMS WAS MOVING THROUGH THE
MERRIMACK RIVER VALLEY TO EASTERN WORCESTER AND WESTERN PROVIDENCE
COUNTIES AT 7:55 PM.  THESE STORMS WILL MOVE INTO SOUTHEASTERN
MASSACHUSETTS AND RHODE ISLAND FROM 8 TO 10 PM.  SOME OF THE STORMS
HAVE HAD A HISTORY OF DAMAGING WINDS AND LARGE HAIL...AS WELL AS
VERY HEAVY DOWNPOURS WHICH CAUSED LOCALIZED FLOODING.

AS THIS NEXT LINE OF THUNDERSTORMS MOVES TOWARD THE COAST...THEY
WILL TEND TO DECREASE IN INTENSITY.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE RADIO OR
TELEVISION STATION FOR THE LATEST INFORMATION ON THIS SEVERE WEATHER
SITUATION.

VALLIER-TALBOT
Local storm report, May 31, 7:29 PM EST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON, MA
829 PM EDT FRI MAY 31 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    WALPOLE                   NH   WIND DAMAGE
05/31/02   CHESHIRE                       TREES AND WIRES DOWN.
                                          REPORTED BY AMATEUR RADIO

0405 PM    GILSUM                    NH   WIND DAMAGE
05/31/02   CHESHIRE                       TREES AND WIRES DOWN.
                                          REPORTED BY AMATEUR RADIO

0410 PM    ALSTEAD                   NH   WIND DAMAGE
05/31/02   CHESHIRE                       TREES AND WIRES DOWN.
                                          REPORTED BY AMATEUR RADIO

0410 PM    SULLIVAN                  NH   WIND DAMAGE
05/31/02   CHESHIRE                       TREES AND WIRES DOWN.
                                          REPORTED BY AMATEUR RADIO

0435 PM    JAFFREY                   NH   .75 INCH HAIL
05/31/02   CHESHIRE

0440 PM    SOUTH WINDSOR             CT   .75 INCH HAIL
05/31/02   HARTFORD                       REPORTED BY SKYWARN SPOTTER

0440 PM    JAFFREY ARPT              NH   1.00 INCH HAIL
05/31/02   CHESHIRE

0445 PM    BERNARDSTON               MA   WIND DAMAGE
05/31/02   FRANKLIN                       WIRES DOWN. REPORTED BY
                                          AMATEUR RADIO

0445 PM    GREENFIELD                MA   WIND DAMAGE
05/31/02   FRANKLIN                       18-INCH DIAMETER TREES
                                          DOWN. REPORTED BY SKYWARN
                                          SPOTTER

0450 PM    MANCHESTER                NH   WIND DAMAGE
05/31/02   HILLSBOROUGH                   SMALL TREE AND LARGE
                                          BRANCHES DOWN. REPORTED BY
                                          AMATEUR RADIO

0500 PM    SPRINGFIELD               MA   WIND DAMAGE
05/31/02   HAMPDEN                        WIRES DOWN. REPORTED BY
                                          AMATEUR RADIO

0505 PM    NORTHAMPTON               MA   WIND DAMAGE
05/31/02   HAMPSHIRE                      NUMEROUS TREES DOWN.
                                          REPORTED BY SKYWARN SPOTTER

0510 PM    BEDFORD                   NH   .75 INCH HAIL
05/31/02   HILLSBOROUGH                   REPORTED BY AMATEUR RADIO

0515 PM    HADLEY                    MA   WIND DAMAGE
05/31/02   HAMPSHIRE                      LARGE TREES DOWN. REPORTED
                                          BY AMATEUR RADIO

0525 PM    PELHAM                    MA   WIND DAMAGE
05/31/02   HAMPSHIRE                      TREES AND WIRES DOWN.
                                          REPORTED BY AMATEUR RADIO

0535 PM    LITCHFIELD                NH   WIND DAMAGE
05/31/02   HILLSBOROUGH                   WIRES AND LARGE TREES
                                          DOWN. REPORTED BY AMATEUR
                                          RADIO

0535 PM    NASHUA                    NH   WIND DAMAGE
05/31/02   HILLSBOROUGH                   WIRES DOWN. REPORTED BY
                                          AMATEUR RADIO

0535 PM    WINCHENDON                MA   WIND DAMAGE
05/31/02   WORCESTER                      TREES DOWN. REPORTED BY
                                          AMATEUR RADIO

0540 PM    EASTHAMPTON               MA   WIND DAMAGE
05/31/02   HAMPSHIRE                      LARGE TREES DOWN. REPORTED
                                          BY AMATEUR RADIO

0545 PM    WILTON                    NH   WIND DAMAGE
05/31/02   HILLSBOROUGH                   LARGE TREES DOWN. REPORTED
                                          BY AMATEUR RADIO

0550 PM    BURLINGTON                CT   1.50 INCH HAIL
05/31/02   HARTFORD                       REPORTED BY SKYWARN SPOTTER

0558 PM    TOWNSEND                  MA   WIND DAMAGE
05/31/02   MIDDLESEX                      TREES AND WIRES DOWN.
                                          REPORTED BY AMATEUR RADIO

0559 PM    WINDSOR                   CT   WIND DAMAGE
05/31/02   HARTFORD                       TREES DOWN. REPORTED BY
                                          AMATEUR RADIO

0607 PM    AMESBURY                  MA   WIND DAMAGE
05/31/02   ESSEX                          TREES AND WIRES DOWN.
                                          REPORTED BY AMATEUR RADIO

0610 PM    HOLYOKE                   MA   WIND DAMAGE
05/31/02   HAMPDEN                        TREES DOWN. REPORTED BY
                                          AMATEUR RADIO

0610 PM    SALISBURY                 MA   WIND DAMAGE
05/31/02   ESSEX                          TREES AND WIRES DOWN.
                                          REPORTED BY SKYWARN SPOTTER

0612 PM    WEST HARTFORD             CT   1.00 INCH HAIL
05/31/02   HARTFORD                       REPORTED BY SKYWARN SPOTTER

0615 PM    VERNON                    CT   .75 INCH HAIL
05/31/02   TOLLAND                        REPORTED BY AMATEUR RADIO

0618 PM    STAFFORD SPGS             CT   61 MPH TSTM WIND GUST
05/31/02   TOLLAND                        REPORTED BY SKYWARN SPOTTER

0622 PM    TOLLAND                   CT   .75 INCH HAIL
05/31/02   TOLLAND                        REPORTED BY SKYWARN SPOTTER

0625 PM    MILFORD                   NH   WIND DAMAGE
05/31/02   HILLSBOROUGH                   LARGE TREES AND POLES
                                          DOWN. REPORTED BY AMATEUR
                                          RADIO

0625 PM    WINDSOR                   CT   WIND DAMAGE
05/31/02   HARTFORD                       LARGE TREES DOWN.

0650 PM    MERRIMACK                 NH   WIND DAMAGE
05/31/02   HILLSBOROUGH                   TREES AND WIRES DOWN.
                                          REPORTED BY AMATEUR RADIO

0700 PM    GARDNER                   MA   .75 INCH HAIL
05/31/02   WORCESTER

0705 PM    WILLIMANTIC               CT   .75 INCH HAIL
05/31/02   WINDHAM                        REPORTED BY SKYWARN SPOTTER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Providence

When
May 31, 9:30 PM EST
Where
Providence County, Lincoln
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
41.871, -71.579 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2002Every state in 2002This day in weather historyWarnings in Rhode Island, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5294848.